New Mexico, 2014

Heavy Snow and High Wind in New Mexico, March 1 to 2, 2014

March 1 to 2, 2014 · NWS ABQ · 8 events in 7 counties and zones

Strong winds and precipitation moved in for the first weekend of March as a slow-moving moisture rich storm impacted northern and central New Mexico. A Pacific cold front moved into the state Saturday afternoon ushering in gusty southwest winds as well as a thick fetch of moisture ahead of a closed low off the coast of California.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong winds and precipitation moved in for the first weekend of March as a slow-moving moisture rich storm impacted northern and central New Mexico. A Pacific cold front moved into the state Saturday afternoon ushering in gusty southwest winds as well as a thick fetch of moisture ahead of a closed low off the coast of California. Strong winds aloft developed by the late morning and early afternoon as the strong winds began to mix down to the surface creating occasional gusts up to 60mph across the central mountain chain and eastward. Moisture levels in the atmosphere were at or above 200% of normal. Precipitation began Saturday afternoon with snow accumulating across the Chuska and northern mountains. Snow levels began above 7500 feet before dropping to 5500 feet across northwest areas Saturday evening. The closed low weakened and crossed the state through the weekend with valley rain and high terrain snow reported across much of western, central and northern portions of the state. A secondary peak in precipitation occurred Saturday night into early Sunday in association with a cold front across the northeast plains. Precipitation tapered off from west to east through Sunday afternoon leaving behind dangerous driving conditions in eastern New Mexico due to the wintry mix of freezing rain, sleet and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 1, 4:46 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 1, 4:46 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 AM MST SAT MAR 1 2014

.AVIATION...
12Z TAF CYCLE
CHALLENGING SET OF TERMINAL FORECASTS WITH A COUPLE ROUNDS OF
PRECIPITATION FORECAST AS MOISTURE INCREASES IN ADVANCE OF A
POTENT UPPER LEVEL TROUGH. THAT SAID...NOTHING BELOW MVFR
CIGS/VSBYS ARE FORECAST WITH PRECIP. SOME POTENTIAL FOR IFR
CIGS/VSBYS AT KGUP LATE TONIGHT AS RAIN POSSIBLY TURNS OVER TO
SNOW...BUT CONFIDENCE LOW. THE FIRST ROUND WILL ARRIVE AT KFMN
AND KGUP THIS MORNING AND THEN SPREAD EAST TO KSAF...KABQ AND KAEG
BY AFTERNOON. STRONG SW WINDS ARE FORECAST TODAY AS WELL...WITH
THE HIGHEST AT KLVS AND KTCC WHERE GUSTS AROUND 40KTS WILL BE
COMMON. WINDS DECREASE OVERNIGHT PRIOR TO THE SECOND ROUND OF
PRECIP.

11

&&

.PREV DISCUSSION...300 AM MST SAT MAR 1 2014...
.SYNOPSIS...
THE SURFACE LOW PRESSURE CENTER ASSOCIATED WITH A STRONG DYNAMIC
PACIFIC EXTRA-TROPICAL STORM IS MOVING ONSHORE NEAR MONTEREY BAY CA
THIS MORNING. MEANWHILE AN ASSOCIATED SURFACE COLD FRONT IS
PUSHING EAST FROM FAR SW UTAH THEN SOUTH ALONG THE CA-AZ STATE
LINE THEN SOUTHWEST ACROSS THE NORTHERN BAJA PENINSULA. AHEAD OF
THE COLD FRONT...IN THE WARM SECTOR OF THE STORM...RAIN SHOWERS
AND SOME EMBEDDED THUNDERSTORMS ARE TRACKING FROM SOUTH TO NORTH
THROUGH CENTRAL AZ AS THE ENTIRE CIRCULATION TRANSLATES SLOWLY
EAST TOWARDS WESTERN NEW MEXICO. A STRONG BACK DOOR COLD FRONT HAS
SAGGED INTO EXTREME NE NM ALONG THE FRONT RANGE OF THE ROCKIES.

&&

.DISCUSSION...
AS THE PACIFIC LOW CENTER MIGRATES ONSHORE IT WILL BEGIN TO FILL...
ALLOWING THE ASSOCIATE UPPER LOW TO OPEN UP INTO A SHORTWAVE TROUGH
THAT WILL TRANSLATE ACROSS SOUTHERN CALIFORNIA INTO ARIZONA EARLY
SUNDAY BEFORE MOVING QUICKLY ACROSS NEW MEXICO ON SUNDAY.

WARM ADVECTION AND GEOSTROPHIC DYNAMICS AHEAD OF THE AFOREMENTIONED
UPPER TROUGH WILL COMBINE AS A PLUME OF MOISTURE STRETCHES ALONG A
LINE FROM RATON SOUTHWEST TO LORDSBURG NEW MEXICO THIS AFTERNOON.
HEAVIEST PRECIPITATION IN THE FORM OF RAIN SHOWERS BELOW 8500 FEET
AND SNOW SHOWERS ABOVE 8500 FEET...WITH SOME EMBEDDED
THUNDERSTORMS...IS EXPECTED THIS MORNING THROUGH THIS EVENING AS A
NE TO SW LINE OF PRECIPITATION TRAVERSES NEW MEXICO FROM THE
NORTHWEST TO THE SOUTHEAST.  NAM...ECMWF AND GFS MODELING ALL
INDICATE THE GREATEST PRECIPITATION ACCUMULATION IS MOST LIKELY TO
OCCUR ACROSS THE SOUTHWEST...SOUTH CENTRAL AND NORTHERN MOUNTAINS.
THE HEAVIEST SNOWFALL FAVORS THE SAN JUAN MOUNTAINS WHERE 8 TO 10
INCHES WILL BE COMMON AND OVER 1 FOOT IS POSSIBLE. SNOW ACCUMULATION
WILL ALSO BE POSSIBLE ACROSS THE NE AND E CENTRAL PLAINS LATE
SATURDAY NIGHT THROUGH SUNDAY DUE TO A STRONG BUT SHALLOW BACK DOOR
COLD FRONT THAT WILL CONTINUE TO SAG INTO THE AREA AS THE UPPER
LEVEL TROUGH IS CROSSING FROM THE WEST. FRONTAL OVERRUNNING COULD
RESULT IN A MIXTURE OF SNOW...SLEET AND PERHAPS SOME FREEZING
PRECIPITATION NEAR THE TEXAS STATE LINE. IN ADDITION...SOUTHWEST
SURFACE WINDS WILL INCREASE TO 30 TO 35 KNOTS WITH GUSTS TO 50
KNOTS IN THE LEE OF THE CENTRAL MOUNTAINS AROUND NOON THEN SPREAD
ACROSS THE EASTERN CENTRAL AND SOUTHEASTERN PLAINS THIS AFTERNOON
AND EVENING.

COLDER AIR WILL INFILTRATE WITH THE UPPER TROUGH AS IT MOVES ACROSS
THE NEW MEXICO FROM 06Z TO 18Z ON SUNDAY. SNOW LEVELS WILL LOWER EARLY
SUNDAY TO AROUND 7000 FEET WITH ANOTHER PULSE OF PRECIPITATION.
THE ENTIRE SYSTEM WILL MOVE INTO INTO THE TX-OK PANHANDLES AROUND
NOON AND FURTHER INTO THE SOUTHERN PLAINS BY MID-AFTERNOON SUNDAY.

THE CURRENT AND UPCOMING WINTER WEATHER WATCHES...WARNINGS AND
ADVISORIES WILL REMAIN IN PLACE ALONG WITH THE WIND ADVISORIES BUT
FRESHENED UP AS CONDITIONS DEVELOP.  GIVEN THE WARM NATURE OF THIS
STORM WINTER WEATHER TRAVEL IMPACTS ARE EXPECTED TO BE MINOR AND
LIMITED TO EARLY SUNDAY TO MIDDAY SUNDAY ACROSS THE RATON AND
GLORIETA PASSES AS WELL AS THE PASSES OVER THE CONTINENTAL
DIVIDE.

ON SUNDAY HIGH TEMPERATURES WILL BOTTOM OUT FROM NEAR NORMAL TO AS
MUCH AS 5 DEGREES BELOW NORMAL ACROSS CENTRAL AND WESTERN
AREAS...AND AS MUCH AT 30 DEGREES BELOW NORMAL ACROSS THE EXTREME
NORTHEAST HIGHLANDS. TEMPERATURE READINGS ARE GENERALLY EXPECTED
TO REBOUND EACH DAY THROUGH THURSDAY. A FEW SHOWERS ARE POSSIBLE
ACROSS THE NORTHERN AND WESTERN MOUNTAINS EARLY MONDAY DUE TO
QUICK MOVING UPPER TROUGH THAT WILL PASS NORTH OF NEW MEXICO.

BENNETT

&&

.FIRE WEATHER...
MOIST PACIFIC FLOW OVER ARIZONA WILL SHIFT EAST OVER NEW MEXICO
TODAY AND TONIGHT IN ADVANCE OF A POTENT UPPER LEVEL TROUGH.
RELATIVE HUMIDITIES WILL TREND UP WITH GOOD CHANCES FOR WETTING
PRECIPITATION. THE BEST CHANCES FOR SOAKING RAINS AND ACCUMULATING
SNOW WILL BE OVER THE WESTERN AND NORTHERN MOUNTAINS...ESPECIALLY
ACROSS THE SOUTHWEST MOUNTAINS ALONG THE MOGOLLON RIM. WINDY
CONDITIONS ARE EXPECTED TODAY AHEAD OF THE TROUGH AND WILL EXCEED
CRITICAL THRESHOLDS ACROSS MUCH OF THE FORECAST AREA...BUT
HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT. GOOD TO
EXCELLENT VENT RATES ARE FORECAST AREAWIDE. LIGHTNING ACTIVITY NOTED
OVER ARIZONA EARLY THIS MORNING AND WILL LIKELY CARRY OVER INTO NEW
MEXICO LATER TODAY...BUT REMAIN LOW. A COOLING TREND WILL BEGIN
TONIGHT AND CONTINUE INTO MONDAY MORNING...ESPECIALLY ACROSS THE
EAST CENTRAL AND NORTHEAST PLAINS BEHIND A STRONGER BACKDOOR PUSH.
VENTILATION WILL STILL BE GOOD MOST AREAS SUNDAY...BUT WILL TAKE A
HIT MONDAY INTO TUESDAY WITH A MIXED-BAG OF POOR TO GOOD RATES
FORECAST.

WINDS ARE FORECAST TO BE ON THE LIGHTER SIDE MONDAY THROUGH
WEDNESDAY AS A COUPLE OF WEAK SHORTWAVE TROUGHS BRUSH BY NEW MEXICO.
RIDGING ALOFT LATE WEDNESDAY WILL GIVE WAY TO ZONAL FLOW ON
THURSDAY. THE RESULT WILL BE A WARMING/DRYING TREND WITH IMPROVED
MIXING AND GOOD TO EXCELLENT VENTILATION. AN HOUR OR TWO OF CRITICAL
FIRE WEATHER CONDITIONS CAN NOT BE RULED OUT THURSDAY AFTERNOON
ACROSS THE CENTRAL HIGHLANDS AND PORTIONS OF THE EAST CENTRAL
PLAINS. LOWER FORECAST CONFIDENCE FOR FRIDAY WITH THE POTENTIAL FOR
ANOTHER COLD FRONT AND UPPER LEVEL TROUGH TO IMPACT THE AREA.
DEPENDING ON THE TIMING...CRITICAL FIRE WEATHER CONDITIONS WOULD BE
POSSIBLE FRIDAY PRIOR TO FROPA. LOW CONFIDENCE ON WETTING
PRECIPITATION LATE FRIDAY INTO EARLY SATURDAY AS THE 00Z ECMWF IS
SHOWING A WETTER SCENARIO WITH A RETROGRADING CLOSED UPPER LOW OVER
THE FOUR CORNERS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR THE FOLLOWING ZONES...NMZ521>524-526-528-529-532>537-539-540.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 PM MST SUNDAY FOR THE
FOLLOWING ZONES...NMZ503-504-506-508.

WINTER STORM WARNING UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ502-510>515.

WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ521-526.

&&

01
Hazardous weather outlook, Mar 1, 5:30 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MST SAT MAR 1 2014

NMZ501>540-021300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP AROUND NOON OVER THE CENTRAL AND
SOUTHERN MOUNTAINS AND NEARBY PLAINS THEN SPREAD INTO THE EAST
CENTRAL AND SOUTHEASTERN PLAINS. SOUTHWEST WINDS WILL AVERAGE 25
TO 35 MPH WITH GUSTS OF 45 TO 50 MPH. BLOWING DUST CAN SUDDENLY
REDUCE THE VISIBILITY TO 3 MILES OR LESS.

RAIN AND SNOW SHOWERS WILL DEVELOP OVER THE NORTH AND WEST TODAY
THEN SPREAD SOUTH AND EAST DURING THE DAY. ISOLATED THUNDERSTORMS
ARE POSSIBLE. SNOW MAY BECOME HEAVY AFTER MIDNIGHT IN THE HIGHER
TERRAIN OF THE SOUTHWEST...SOUTHERN AND NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE OVER THE HIGHER TERRAIN OF THE NORTHERN MOUNTAINS
SUNDAY WITH SUBSTANTIAL ACCUMULATIONS POSSIBLE. A FOOT OR MORE OF
SNOW MAY FALL ON THE SOUTHWEST FACING SLOPES AND ON THE MOUNTAIN
PEAKS BY LATE SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

01

Event by event

7 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Chuska Mountains

When
March 1, 6:00 AM MST to March 2, 10:00 AM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

The Navajo Whiskey Creek SNOTEL in western New Mexico recorded 11 inches of snow.

Heavy Snow, Southwest Mountains

When
March 1, 6:00 AM MST to March 2, 10:00 AM MST
Where
Southwest Mountains forecast zone
Reported by
SNOTEL

The Silver Creek Divide SNOTEL recorded 12 inches of snow.

Heavy Snow, San Juan Mountains

When
March 1, 6:00 AM MST to March 2, 2:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Numerous sources across the zone reported snowfall amounts ranging from 4 to 10 inches.

High Wind, South Central Mountains

When
March 1, 8:15 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

The Sierra Blanca AWOS recorded high sustained wind speeds ranging from 40 to 45 mph with a peak gust up to 59 mph during the afternoon of March 1, 2014.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
March 1, 10:00 AM MST to March 2, 2:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

Numerous sources, including a Ski site, across the zone reported snowfall amounts ranging from 2 to 12 inches.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 1, 10:00 AM MST to March 2, 2:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Numerous sources, including a Ski site, trained observers and other federal agencies, across the zone reported snowfall amounts ranging from 5 to 20 inches.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
March 1, 10:00 AM MST to March 2, 2:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Numerous sources, including a Ski site and the Wesner Springs SNOTEL, reported snowfall amounts ranging from 9 to 13 inches across the zone.

Heavy Snow, South Central Mountains

When
March 1, 5:00 PM MST to March 2, 10:00 AM MST
Where
South Central Mountains forecast zone
Reported by
SNOTEL

The Sierra Blanca SNOTEL recorded 13 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495604, 495606, 495607, 493215, 495608, 495610, 495611, 495613.